Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 27, NWS Buffalo, NY

July 24, 1999Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 24, 1999, 8:44 PM EDT for Niagara County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1999, 8:44 PM EDT (00:44 UTC)
Expired
Jul 24, 1999, 9:45 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Niagara County, NY

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:03 PM EDTThunderstorm WindLewiston, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 1999-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 1999-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 250042
SVRBUF
NYC063-250145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
844 PM EDT SAT JUL 24 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NIAGARA COUNTY IN WESTERN NEW YORK

* UNTIL 945 PM EDT

* AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS FROM LEWISTON AND YOUNGSTOWN TO 5 MILES WEST
  OF NIAGARA FALLS....MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NIAGARA FALLS BY 850 PM
  LOCKPORT BY 905 PM
  ROYALTON BY 920 PM


IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING
WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL
MAY ALSO PRODUCE DRAINAGE FLOODING.

SFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:18 PM EDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 24, 2:18 PM EDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
218 PM EDT SAT JUL 24 1999

RIGHT NOW OUR ENTIRE FA IS LOCATED IN A RELATIVELY STABLE ZONE
BETWEEN VERY UNSTABLE AIR OVER MICHIGAN (CAPES UP TO 3000 J/KG AND
LI/S DOWN TO MINUS 12) AND EVEN MORE UNSTABLE AIR OVER THE MID
ATLANTIC STATES. THE VISIBLE SATELLITE IMAGE DOES SHOW AN EXPANDING
LAKE SHADOW DEVELOPING DOWNWIND OF LAKE ERIE. THE DIFFERENTIAL
HEATING AND CONVERGENCE ALONG THIS BOUNDARY SHOULD HELP TO SET OFF A
FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE SOUTHERN
TIER...THE GENESEE VALLEY AND PARTS OF THE NIAGARA FRONTIER NORTH OF
BUFFALO.

THE LINE OF CONVECTION THAT IS FIRING UP OVER MICHIGAN AND LAKE HURON
IS ASSOCIATED WITH THE FIRST SHORT WAVE THAT IS FORECAST TO MOVE INTO
WESTERN NEW YORK STATE AROUND 06Z. THE STRONG THETA-E RIDGE THAT IS
FEEDING THESE STORMS IS FORECAST TO DRIFT SOUTH INTO OHIO AS THE
AFTERNOON WEARS ON. THUS...IT LOOKS LIKE THE BEST INSTABILITY WILL
REMAIN SOUTH AND WEST OF WESTERN NEW YORK. HOWEVER...THE COLDER
TEMPERATURES THAT ARE ASSOCIATED WITH THE SHORT WAVE SHOULD KEEP THE
AIR UNSTABLE ENOUGH TO PRODUCE A FEW MORE SHOWERS AND THUNDERSTORMS
ACROSS OUR FA TONIGHT.

THE DEEPENING TROUGH NEAR JAMES BAY IS FORECAST TO DEVELOP INTO A
CLOSED LOW BY SUNDAY MORNING. A SERIES OF SHORT WAVES WILL BE
ROTATING AROUND THE LOW AND SET OFF A FEW MORE SHOWERS OR
THUNDERSTORMS ON SUNDAY. SCATTERED SHOWERS WILL LINGER OVER THE
WESTERN FINGER LAKES AND THE NORTH COUNTRY SUNDAY NIGHT AND MAYBE
INTO SUNDAY MORNING AS MOISTURE WRAPS AROUND THE STALLED SURFACE LOW.

A WEAK SURFACE RIDGE WILL BRING DRY WEATHER TO MOST OF THE FA ON
MONDAY BEFORE ANOTHER COLD FRONT MOVES EAST FROM THE CENTRAL PLAINS
AND BRINGS A CHANCE FOR MORE SHOWERS ON TUESDAY.

.BUF...NONE.

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:25 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego95 min
Jul 25, 2:04 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus66 min
Jul 25, 2:27 PM EDTSevere Thunderstorm WarningBUFGenesee, Orleans63 min
Jul 25, 3:45 PM EDTSevere Thunderstorm WarningBUFAllegany65 min
Jul 25, 3:57 PM EDTSevere Thunderstorm WarningBUFWayne63 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.